you're right....speed's bringing up great stuff....but right now, this guy's in wide complex PEA...
this guy needs compressions, + all of the above... right, in PEA, we identify and tx underlying causes.... problem here is this guy's screwed seven ways from sundown..... he's probably swirled too far down the toilet to be able to pace out of it right this second...maybe, maybe not.... but that's why i asked the question about tell me what your pacer settings are and why.... we might have thrown someone a bone if they had dialed it up slightly, but that's debatable... yeah, he's got a little mag and k on board now, maybe some calcium, i don't remember, and we definitley can't fix his alkalosis in the back of the box.... he's pretty far gone.... compressions, IVFB, EPI/Atropine, leave em dead or Dopa gtt were the "most correct" answer at this stage in my book.... dude's dryer than last summer's doggie bone.... need to PRAY there's no significant cardiac comorbities, prime that pump, spray some carb cleaner in, run high octane, manually cycle that mutha a few hundred times or so and see if she'll kick over....I DEFINITELY would have let you pace him out IF someone had chimed in after your post.....
for the AHA Buffs in the crowd.....http://circ.ahajourn...2/suppl_1/I-136
"End of Algorithm Notes
Other observed pulseless cardiac arrest arrhythmias are those
in which the electrical activity (QRS complex) is wide versus
narrow and fast versus slow. Most clinical studies have observed
poor survival rates from PEA that is wide-complex and slow.
These rhythms often indicate malfunction of the myocardium or
the cardiac conduction system, such as occurs with massive AMI.
These rhythms can represent the last electrical activity of
a dying myocardium, or they may indicate specific critical rhythm
disturbances. For example, severe hyperkalemia, hypothermia,
hypoxia, preexisting acidosis, and a large variety of drug overdoses
can be wide-complex PEAs. Overdoses of tricyclic antidepressants, ß-blockers,
calcium channel blockers, and digitalis will produce a slow,
In contrast, a fast, narrow-complex PEA indicates a relatively
normal heart responding exactly as it should for severe hypovolemia, infections,
pulmonary emboli, or cardiac tamponade. These conditions have
The major action to take for a cardiac arrest victim in PEA
is to search for possible causes. These rhythms are often a
response to a specific condition, and helpful clues can appear
if one simply looks at the electrical activity width and rate.
Hypovolemia is the most common cause of electrical activity
without measurable blood pressure. Through prompt recognition
and appropriate therapy, the many causes of hypovolemia can
often be corrected, including hypovolemia from hemorrhage or
from anaphylaxis-induced vasodilation. Other causes of PEA are
cardiac tamponade, tension pneumothorax, and massive pulmonary embolism.
Nonspecific therapeutic interventions for PEA include epinephrine
and (if the rate is slow) atropine, administered as presented
in Figure 4
. In addition, personnel should provide proper airway
management and aggressive hyperventilation because hypoventilation
and hypoxemia are frequent causes of PEA. Clinicians can give
a fluid challenge because the PEA may be due to hypovolemia.
Immediate assessment of blood flow by Doppler ultrasound may
reveal an actively contracting heart and significant blood flow.
The blood pressure and flow, however, may fall below the threshold
of detection by simple arterial palpation. Any PEA patient with
a Doppler-detectable blood flow should be aggressively treated.
These patients need volume expansion, norepinephrine, dopamine, or
some combination of the three. They might benefit from early transcutaneous
pacing because a healthy myocardium exists and only a temporarily
disturbed cardiac conduction system stands between survival
and death. Although in general PEA has poor outcomes, reversible
causes should always be targeted and never missed when present."
but hey...it works. ......I would always keep an open mind.